SEARCH

SEARCH BY CITATION

A circulating anticoagulant was detected in a 2-year-old Chesapeake Bay Retriever with hemolytic anemia, nephrotic syndrome, thrombocytopenia, polyarthropathy, and pulmonary thromboembolism. A persistent prolongation of the activated partial thromboplastin time (aPTT) was detected, and it did not correct with repeated administration of fresh frozen plasma. The aPTT was still prolonged, with a 1:1 mixture of patient's plasma and normal dog plasma in vitro, suggesting the presence of a circulating inhibitor. Results of assays to characterize the inhibitor were compatible with those described for the lupus anticoagulant in human patients with systemic lupus erythematosus. Paradoxically, patients having the lupus anticoagulant are at increased risk for thrombosis. Pulmonary thromboembolism has been described as a frequent complication of immune-mediated hemolytic anemia in the dog, and the presence of a circulating anticoagulant should be considered as a potential mechanism.